Infection in Tear Trough from Restylane
- Asked by aloha150 in Atlanta
- 2 years ago
I had Restylane injections in my tear troughs. I developed an infection in the right tear trough but not in the left. The doctor put me on an antibiotic. Another infection came back in the same place two weeks later. He gave me another round of antibiotics.
Four weeks later the third infection occurred in the same place. Can anyone tell me what happened? No one seems to know. I am now seeing an infectious disease doctor to try to determine what type of infection I have. Help!
Infection after restylane
This is extremely unusual and although discussed in the text books, it is rare for a physician to see an infection from Juvederm or Restylane. Any time there is a needle stick in the skin, there is a chance of introducing bacteria which can result in an infection. Infections can also occur, if there is a nidus of bacteria deeply, waiting to get disturbed by trauma, or a distant source of bacteria that can seed the filler (dental cleaning, flossing, colonoscopy, and even a bowel movement). You may need the Restylane extracted if possible, or dissolved with hyaluronidase and continue on an antibiotic for a while. If a culture can be done, it might be worthwhile!
Web reference: http://www.thenyac.com/restylane/index.html
Tear Trough Infection from Restylane
I agree that an infection from a filler injection such as Restylane is always possible but quite uncommon. When it becomes resistant to eradication from repeated courses of antibiotics, you should have the Restylane dissolved by injection of hyaluronidase which is a simple procedure. I would not recommend steroid injections into this area as steroids are known to suppress the immune system and should not be used in an area that is known to be infected.
It is no comfort to tell you that this is highly unusual.
Any time one is poked with a needle, there is a risk of infection. This is highly unusual in association with filler treatments. That is not the same as not happening. Unfortunately many of the organisms out there are resistant to antibiotics. It sounds like your doctor treated you appropriately but the bug you have may be resistant to the antibiotic. If I were treating you, I would also recommend dissolving all of the filler as part of your treatment. The rationale for this is that the collections of filler might be acting like a protective environment making it harder for the antibiotic to eliminate all of the bacteria. It is appropriate for your doctor to involve an infectious disease specialist. If your doctor has not yet dissolved out all of your Restylane, consider suggesting this to them and you are welcome to have your doctor email me if they need to discuss this option.
Web reference: http://www.lidlift.com/fixing/
Infection after Restylane Injection
All good feedback from the panel members.
We agree that you may need to consider dissolving the product with hyaluronidase but should discuss this with both your injecting physician as well as the Infectious Disease specialist. A culture is highly recommended considering the resistance you've had to the previous prescribed antibiotics.
Although your experience is very uncommon, it's discouraging to say the least. Tight management by your physician is imperative.
Web reference: http://www.celibre.com/restylaneTreatment.aspx
Infection Unusual with Restylane
Infection is very very rare, but possible. The delayed recurrence of the infection sounds very much like a foreign body response where something called a "biofilm" has developed. I have never heard of a biofilm with Restylane however, only around solid implants. I would follow the advice of your infectious disease doctor but suspect that dissolving it will be necessary. Biofilms pretty much won't go away until the foreign material is removed. I give you a possible chance of success only because Restylane is not a solid implant.
Web reference: http://www.dr-apo.com/lunchtime-procedures/restylane/
Infection in Tear Trough from Restylane
Your history is very unusual. Over the internet for this issue very hard to advise. I agree with Dr Steinsapir of a possible dissolving injection. But I might try a very low dose steroid injection first.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.